How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

can human growth hormone injections cause acne

Customer Question

Im 31 yrs old. I started breaking out after having my son almost 4 years ago. I have no idea if its from the IUD or Zoloft. I also started getn HGH 3 weeks ago and it seems that my acne has gotten worse. What could it be?
Submitted: 9 years ago.
Category: Health
Expert:  Pauline replied 9 years ago.

Hi can I ask why you are on the HGH? What blood tests etc have you had done recently?

Do you have any other symptoms?


Expert:  Dr. Hanson replied 9 years ago.

The skin is one of the body's organs of elimination of waste products from the circulation. The other organs which remove wastes from the circulation are the kidneys, lungs, intestines, and the liver. When there is excessive build-up of toxins in the circulation which aren't eliminated through the usual systems (bowels, liver, or kidneys) then they will be eliminated through the pores in the skin as pimples and comedones.

The skin is the outward expression of the health of the inner body. It's important to pay attention to your body's symptoms. When you are having skin problems, this is a sign that there is a problem inside e.g. you may need to get more sleep, eat a more balanced fresh diet, improve your elimination, exercise, or eliminate stress. Cleansing the body from the inside out can help eliminate pimples.

Somatropin (human growth hormone) doesn't cause acne, however, all medications have the potential to cause side effects. Since every person is individual then it is difficult to predict which people will have side effects from medications. According to the manufacturer, Somatropin (human growth hormone) doesn't have a side effect of acne. But that doesn't mean that it cannot exacerbate acne in somebody who already has acne. If your acne became worse after taking the human growth hormone then this may have caused some kind of an imbalance. Some women develop acne after pregnancy due to changes in their body's hormones. So it stands to reason that if you ingest a hormone medication that it could cause a reaction e.g. acne due to the changes in your body's natural levels of hormones. The endocrine hormones work by a feedback mechanism so that when one of the glands is over-producing a hormone or if a person is taking a synthetic form of the hormone then the increased amount of hormone signals the other endocrine glands to decrease or increase their production of hormones. This normal endocrine balance is usually not stressful except when the system is supplied with exogenous hormones or in the case of stressful situations in which case the person's glands must work extra hard to keep up with the hormonal balancing act.

I recommend that you ask for a referral to an endocrinologist who can examine your adrenal glands and your other glands to see if the cause of your acne is a hormone imbalance. Then you can be treated for the specific hormone imbalance and this may clear-up your skin problem.

Customer: replied 9 years ago.
Reply to Pauline's Post: I was hoping for an answer and not a question in response.
Expert:  Pauline replied 9 years ago.

I wanted to find out a bit more about why you were on HGH as some hormone defienciences can be related to other endocrine disorders and that can influence the presence of acne (amongst other symptoms).

When you didn't reply one of my fellow experts posted some information about some of the reasons for presence of acne. I am happy to continue with your question,if this does not help, however if you feel that Dr Hanson's information was helpful and you want to close the entry then please click 'accept' at his posting. You will need to place a deposit to read his question.